Iowa, 2013

Flash Flood in Iowa, May 27 to 28, 2013

May 27 to 28, 2013 · NWS OAX · 1 event in 1 county or zone

A thunderstorm complex moved out of eastern Nebraska and across southwest Iowa late in the evening on the 27th. The complex of storms brought heavy rainfall to southwest Iowa in areas where the ground was already nearly saturated.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A thunderstorm complex moved out of eastern Nebraska and across southwest Iowa late in the evening on the 27th. The complex of storms brought heavy rainfall to southwest Iowa in areas where the ground was already nearly saturated. This led to isolated flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 27, 11:05 PM CST, 34 minutes earlier.

Area forecast discussion, May 27, 11:05 PM CST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1205 AM CDT TUE MAY 28 2013

.AVIATION...
06Z TAFS FOR KOFK...KOMA AND KLNK.

RADAR MOSAIC SHOWING AREA OF TSRA HAVE MOVED OUT OF ERN NEB AND
INTO WRN IA. UPSTREAM THOUGH...A NARROW LINE OF STORMS WERE
PUSHING ACROSS N-CNTRL/NE NEB. AT THIS POINT APPEARS THAT ONLY
KOFK WILL SEE ANY ADDITIONAL STORMS THE NEXT COUPLE HOURS WITH
NEXT LINE MOVING THRU. OTHERWISE...MODEL GUIDANCE IS ADVERTISING
MVFR/IFR CONDITIONS PREVAILING OVER ERN NEB THRU MOST OF TUES
MORNING. VFR CONDITIONS THEN EXPECTED THE REST OF THE FCST PD.

DEE

PREV DISCUSSION... /ISSUED 307 PM CDT MON MAY 27 2013/

DISCUSSION...

SPC DAY 1 OUTLOOK HAS MOD RISK INVOF THE SRN CWA TONIGHT IN RESPONSE
TO ENVIRONMENTAL CONDITIONS TURNING PRIME FOR SIGNIFICANT SVR
STORMS. FOCUS FOR STRONG/SVR STORM ACTIVITY WILL BE A WARM FRONT
PROGGED TO SET UP ALONG THE NEB/KS BORDER LATE THIS
AFTERNOON/EVENING. OVERLAPPING PARAMETERS OF 0-6KM SHEAR
60KT...EFFECTIVE SRH PUSHING 400 J/KG...0-1KM ML EHI 10...MUCAPE
4500 J/KG...ML LCL AOB 1200 FT ALL POINT TWD RATHER FAVORABLE
CONDITIONS FOR SUPPORTING TOR DEVELOPMENT...ALONG WITH LARGE HAIL
AND DAMAGING WINDS. STORMS THEN LATER TONIGHT SHOULD ORGANIZE INTO
AN MCS AND EVENTUALLY TAKE A SEWD TRACK PER MEAN STORM MOTION PROGS.

SPC DAY 2 OUTLOOK AGAIN PLACES CWA IN THE SLGT RISK IN ANTICIPATION
FOR NEXT ROUND OF SVR STORMS TUES AFTN/EVENING. INCREASING
INSTABILITY AND DEEP LAYER SHEAR ALONG A SFC BNDRY. AT THIS POINT IT
APPEARS THAT THE TOR THREAT WILL NOT BE AS PRONOUNCED AS TONIGHT.
HOWEVER..THREAT WILL STILL EXIST FOR ISOLATED TOR AND SHOULD BE
FOCUSED MOSTLY OVER N-CNTRL KS.

LOOKING AT THE BIG PICTURE MODELS CONTINUE TO ADVERTISE LARGE SCALE
FLOW TRANSITION A DEEP ELONGATED LONGWAVE TROF EXTENDING FROM THE
ALASKAN GULF TO THE SRN TIP OF TX. THURS/FRI..A POTENT VORT MAX
LIFTING OUT OF THE CNTRL ROCKIES WILL RESULT IN A CLOSED LOW FORMING
OVER THE DAKOTAS...PROMPTING ADDITIONAL THUNDERSTORM CHANCES WHEN AN
ASSOCIATED COLD FRONT SWEEPS INTO THE CNTRL PLAINS. CONDITIONS LOOK
DRY THEN SAT THRU MON WHEN AS MORE STABLE AIRMASS FILTERS INTO THE
REGION.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

99/99
Hazardous weather outlook, May 27, 3:45 PM CST, 7 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
445 PM CDT MON MAY 27 2013

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-281145-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
445 PM CDT MON MAY 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NEBRASKA
AND WESTERN IOWA.

.DAY ONE...TONIGHT AND TUESDAY

SCATTERED THUNDERSTORMS...A FEW SEVERE WITH HEAVY RAIN...WILL
LIKELY MOVE ACROSS THE AREA TONIGHT. DAMAGING WINDS AND LARGE
HAIL ARE THE PRIMARY THREATS...BUT ISOLATED TORNADOES ARE POSSIBLE
THROUGH EARLY TONIGHT...ESPECIALLY SOUTH OF A SEWARD TO
PLATTSMOUTH TO SHENANDOAH LINE.

THUNDERSTORMS ARE EXPECTED TO INCREASE NEAR OR NORTH OF A WARM
FRONT OVER NORTHERN KANSAS AND SOUTH CENTRAL NEBRASKA THROUGH
EARLY EVENING...WHILE OTHER THUNDERSTORMS DEVELOP OVER WESTERN
NEBRASKA. THE THUNDERSTORMS WILL MOVE OR DEVELOP EAST ACROSS THE
REGION THIS EVENING AND OVERNIGHT. AS MENTIONED ABOVE...ANY OF
THE STORMS TONIGHT COULD PRODUCE DAMAGING WINDS AND LARGE HAIL BUT
AN INCREASING LOW LEVEL JET OVER KANSAS AND POSSIBLY INTO SOUTHERN
NEBRASKA COULD INTERACT WITH THE ACTIVITY BRINGING THE TORNADO
THREAT TO THE SOUTHERN SECTIONS OF THE REGION. DUE TO FAVORABLE
MOISTURE OVER THE PLAINS...ANY OF THE STORMS COULD ALSO PRODUCE
LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

PERIODS OF THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH FRIDAY OF
THIS WEEK. SEVERE THUNDERSTORMS AND LOCALLY HEAVY RAIN ARE
POSSIBLE FROM ANY OF THE ACTIVITY WHICH WILL FAVOR THE LATE
AFTERNOON AND OVERNIGHT HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND
TONIGHT...ESPECIALLY ALONG AND SOUTHWEST OF NEBRASKA CITY TO
LINCOLN TO SEWARD LINE.

CHERMOK

In the hours before

Local storm report, May 27, 9:45 PM CST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1045 PM CDT MON MAY 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1043 PM     FLASH FLOOD      CORTLAND                40.51N 96.71W
05/27/2013                   GAGE               NE   LAW ENFORCEMENT

            WATER REPORTED OVER HIGHWAY 77 NEAR CORTLAND.

&&

PEARSON
Local storm report, May 27, 9:53 PM CST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1053 PM CDT MON MAY 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1043 PM     FLASH FLOOD      FAIRBURY                40.14N 97.18W
05/27/2013                   JEFFERSON          NE   LAW ENFORCEMENT

            SEVERAL ROADS FLOODED IN TOWN, WATER IS BEGINNING TO
            RECEDE.

&&

PEARSON
Local storm report, May 27, 10:24 PM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1124 PM CDT MON MAY 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1103 PM     TSTM WND GST     FALLS CITY              40.07N 95.60W
05/27/2013  M58 MPH          RICHARDSON         NE   ASOS

&&

DEE
Local storm report, May 27, 10:42 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1142 PM CDT MON MAY 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     TSTM WND DMG     SHUBERT                 40.24N 95.68W
05/27/2013                   RICHARDSON         NE   EMERGENCY MNGR

            POWER LINES DOWNED.

&&

CZAPOTOC
Special weather statement, May 27, 10:44 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1144 PM CDT MON MAY 27 2013

NEZ011-012-016-017-030-280530-
BOONE NE-CEDAR NE-ANTELOPE NE-PIERCE NE-KNOX NE-
1144 PM CDT MON MAY 27 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BOONE...SOUTHWESTERN
CEDAR...ANTELOPE...NORTHWESTERN PIERCE AND KNOX COUNTIES UNTIL 1230
AM CDT...

AT 1140 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS 7 MILES SOUTHWEST OF PLAINVIEW...OR 31 MILES
NORTHWEST OF NORFOLK...MOVING NORTHEAST AT 30 MPH. OTHER STORMS IN
CENTRAL NEBRASKA WERE ALSO MOVING NORTHEAST TOWARD NORTHEAST NEBRASKA.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 45 MPH WILL BE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
NELIGH...PLAINVIEW...CREIGHTON...BLOOMFIELD...OSMOND...ELGIN...
WAUSA...VERDIGRE...ORCHARD...CLEARWATER...OAKDALE...BRUNSWICK...
CENTER...MAGNET...ROYAL...WINNETOON...FOSTER...MCLEAN AND BAZILE
MILLS.

LAT...LON 4275 9761 4245 9738 4172 9828 4264 9830
TIME...MOT...LOC 0440Z 230DEG 24KT 4230 9791

MILLER
Special weather statement, May 27, 11:27 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1227 AM CDT TUE MAY 28 2013

NEZ011-016-017-030-031-280615-
BOONE NE-ANTELOPE NE-PIERCE NE-MADISON NE-KNOX NE-
1227 AM CDT TUE MAY 28 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BOONE...ANTELOPE...
WESTERN PIERCE...NORTHWESTERN MADISON AND KNOX COUNTIES UNTIL 115 AM
CDT...

AT 1222 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES
SOUTHWEST OF NIOBRARA TO 6 MILES SOUTHWEST OF PETERSBURG...OR ALONG A
LINE EXTENDING FROM 28 MILES NORTHEAST OF ONEILL TO 42 MILES WEST OF
NORFOLK...AND MOVING NORTHEAST AT 35 MPH.

WIND GUSTS UP TO AROUND 45 MPH AND SMALL HAIL WILL BE POSSIBLE WITH
THESE STORMS AS THEY CONTINUE TO TRACK ACROSS NORTHEAST NEBRASKA
EARLY THIS MORNING.

LOCATIONS IMPACTED INCLUDE...
NELIGH...PLAINVIEW...CREIGHTON...BLOOMFIELD...ELGIN...VERDIGRE...
ORCHARD...CLEARWATER...NIOBRARA...PETERSBURG...OAKDALE...MEADOW
GROVE...SANTEE...TILDEN...BRUNSWICK...CENTER...ROYAL...WINNETOON...
FOSTER AND VERDEL.

LAT...LON 4287 9831 4284 9815 4276 9804 4277 9795
      4287 9786 4285 9764 4194 9763 4171 9829
TIME...MOT...LOC 0522Z 234DEG 41KT 4270 9820 4180 9818

MILLER

The radar

The Omaha radar (KOAX), 100 km away, was scanning. The volume nearest the first event began at 05:40 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Montgomery

When
May 27, 11:39 PM CST to May 28, 12:39 AM CST
Where
Montgomery County, 0.26 mi W of Red Oak to 0.94 mi SSW of Red Oak
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.020, -95.235

Heavy thunderstorm rainfall of 1 to 2 inches fell quickly across Red Oak leading to flash flooding in the city with numerous streets flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 445959.